Today we’re continuing Birth Control Week with a discussion around Drosiprenone pills.
Yaz and Yazmin (as well as Gianvi, Ocella, Syeda,Zarah, Beyaz, and Safyral) are popular birth control choices for women who have PCOS or other hyper-androgen disorders.
This is because the progesterone that comes in these pills is Drosiprenone. Drosiprenone acts much in the same was the drug spironolactone does in the body, which is to say, as a testosterone blocker. This is why women with PCOS and/or hormonal dysregulation love this pill. However: blocking testosterone is not the primary intention of these pills. They are, first and foremost, potassium sparing diuretics.
The drug Spironolactone is ordinarily proscribed to lower blood pressure while simultaneously preserving potassium levels. This is good for people with kidney disease. It also has, however, as I just mentioned, the “added benefit” of interfering with adolsterone production. This, in turn, appears to have an anti-androgen, specifically an anti-testosterone effect. For this reason, Spironolatone and Drosiprenone decrease and in many cases completely eliminate problems with acne, male-pattern hair growth, and male-pattern hair loss.
Drosiprenone has the same testosterone-fighting and potassium-sparing effects.
Women on these drugs must get their potassium levels regularly checked, and must make sure that they are not dehydrated while on these drugs. And when they do, they are normally quite fine.
The level of Drosiprenone in the pill is less than women normally take when on Spironolactone, but that does not change the importance of this warning.
A build-up of potassium in the blood can lead to sudden death. I am not joking. Early warning signs include muscle weakness, shortness of breath, and heart palpitations.
Dehydration can lead to a wide variety of medical problems, including
- Dry, sticky mouth
- Dry skin
- Dizziness or lightheadedness
- Low blood pressure
- Rapid heartbeat
- Rapid breathing
- In the most serious cases, delirium or unconsciousness
Potassium rich foods include avocado (the richest), banana, potato, sweet potato, tomatoes, all leafy greens, and salmon. Most other vegetables and fruits are rich in potassium relative to the rest of foods. It might be best to avoid these foods while on drosiprenone-containing birth control pills.
If you missed it, make sure to read the first post in this series, Birth Control Pills: How They Work, Benefits, and Risks. You can also find everything I find relevant to birth control here, in my Birth Control Unlocked guide.
Note - some links above may contain affiliate links. You don't pay more, but we get a small cut to help keep this organization running. It's tough to balance ethics with the need to stay alive. Thank you for your patience and understanding!
I have been taking Spironolactone for awhile. The first round it worked then stopped so i went off. I get huge cysts that don’t go ways around chin and mouth. Then after trying everything and on to my 3rd or 4th dermatologist she insisted Spironolactone was the only thing that would help along with minocyline. She had me on a low dose 25 mg 2xs a day…and it worked. In fact I was going to the same office to get facials and the esthetician who I’ve known for years couldn’t believe after a few months cysts free. BUT the last few months they are back and bad and awful….I even on my own upped the Spironolactone to 100 mgs and nothing. I’m thinking haven’t changed skin care but after getting this article I realized my diet…I have IBS and don’t eat dairy except for the past few moths I have been eating a greek yogurt for lunch EVERY DAY…THAT has to be what is doing this. Right now they are just hanging there not coming to a head but are hard and hurt. I’m so over this. I work at a front desk and want to hide.
Also I suffer from insomnia and had no idea the Spironolactone could be causing that. I also suffer with depression that has gotten worst , never thinking it was from the Spironolactone.
I just emailed your article to my esthetician. She said definitely dairy can cause breakouts (although I had this problem dairy free for years) and also the Spironolactone should not be a long term treatment.
I am stopping the yogurt immediately and will go back down to 50 mg for the next two weeks as I have a follow up visit with my dermatologist. She can’t do anything but prescribe meds. I will say regular facials helped to clean my skin as did mild peels.
By the way I’m 54 and have suffered with this type of acne since my 20’s. my skin is a mess with scarring from the cysts. That with depression is hard to deal with it has made me not want to leave the house.